|Still not undetectable
Jan 23, 2013
Good Day Doctor I am a bit worried that the Atripla that I am taking is failing, or that I have become resistant. I was diagnosed in May 2012 and started taking Atripla on the 8th of June 2012. My Viral load then was 894 000 (very high) and my CD4 count was 322. I have had no side effects on Atripla, only the odd vivid deam here and there. Yesterdays blood (18 January 2013) revealed that my CD4 was up to 701 and my Viral Load is 81.The previous time the bloods were tested in October my Viral load was 79 and and my CD4 was 749. Here is what is worrying me: Should I have not been undetectable by now? I have been really good at taking my pills, missed only once. That is a 99.7 % adherence rate.I have kicked myself blue over this, but it has taught me a lesson. I take the Atripla at 20h00 at night after I have had my supper at 18h00. Please can you advise me. My Doctor thinks that we should go over to another combination. She wants to see me again in three weeks, so that that we can do another Viral Load test .Hoping to hear from you soon.
| Response from Dr. Henry
Some patients doing well on treatment (particularly when starting with high viral load) seem to plateau viral load at a low level (< 200 copies/ml) with slow or stalled progress to obtain even lower level (< 50 copies/ml). We have scores of patients in your situation in our large HIV clinic. For many studies, a viral load regularly < 200 copies/ml is considered success though though patients and docs alike get anxious when in the 50-200 range (your situation). If you are missing no doses at all then there is not much more one can expect from your regimen that has succeeded in raising your CD4 count, decrease HIV level by 99.9%, and be well tolerated-all good things. Sometimes in this type of situation we might get a trough efavirenz level to see if you are a fast metabolizer and might need an extra efavirenz pill. Adding another drug (ie raltegravir) or switching to a boosted PI based regimen are other considerations. Most often we observe fairly carefully with most patients doing OK over time. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.